Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 262, NWS Cheyenne, WY

August 17, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2018, 1:57 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 1:57 PM MDT (19:57 UTC)
Expired
Aug 17, 2018, 3:00 PM MDT
In force
63 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:57 PM MDTHAIL 14 Ene Buford, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS55 KCYS 171957
SVRCYS
WYC001-021-172100-
/O.NEW.KCYS.SV.W.0262.180817T1957Z-180817T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
157 PM MDT FRI AUG 17 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 300 PM MDT.

* At 157 PM MDT, a severe thunderstorm was located over Buford, or 22
  miles southeast of Laramie, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Crystal Lake Campground around 200 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 336 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 10534 4117 10524 4109 10506 4100 10519
      4100 10528
TIME...MOT...LOC 1957Z 308DEG 6KT 4110 10526 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
4 follow-up statements
894 
WWUS55 KCYS 172012
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
212 PM MDT FRI AUG 17 2018

WYC001-021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-Laramie WY-
212 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

At 211 PM MDT, a severe thunderstorm was located 4 miles southeast 
of Buford, or 23 miles west of Cheyenne, moving southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Albany and southwestern Laramie Counties.

This includes Interstate 80 in Wyoming between mile markers 337 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 10533 4115 10520 4109 10506 4100 10519
      4100 10528
TIME...MOT...LOC 2011Z 324DEG 8KT 4106 10523 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rubin
579 
WWUS55 KCYS 172025
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
225 PM MDT FRI AUG 17 2018

WYC001-021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-Laramie WY-
225 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

At 224 PM MDT, a severe thunderstorm was located 7 miles southeast 
of Buford, or 22 miles west southwest of Cheyenne, moving southeast 
at 5 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southeastern Albany and southwestern Laramie Counties.

This includes Interstate 80 in Wyoming between mile markers 337 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4109 10533 4115 10519 4109 10506 4100 10519
      4100 10528
TIME...MOT...LOC 2024Z 308DEG 6KT 4105 10521 

HAIL...1.50IN
WIND...<50MPH
 
$$

Rubin
423 
WWUS55 KCYS 172044
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
244 PM MDT FRI AUG 17 2018

WYC001-172054-
/O.CAN.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Albany WY-
244 PM MDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
      4100 10527
TIME...MOT...LOC 2044Z 306DEG 8KT 4102 10516 

$$

WYC021-172100-
/O.CON.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Laramie WY-
244 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

At 244 PM MDT, a severe thunderstorm was located 9 miles south of
Crystal Lake Campground, or 21 miles southwest of Cheyenne, moving
southeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Laramie County.

This includes Interstate 80 in Wyoming between mile markers 338 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
      4100 10527
TIME...MOT...LOC 2044Z 306DEG 8KT 4102 10516 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rubin
298 
WWUS55 KCYS 172056
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
256 PM MDT FRI AUG 17 2018

WYC021-172106-
/O.EXP.KCYS.SV.W.0262.000000T0000Z-180817T2100Z/
Laramie WY-
256 PM MDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LARAMIE COUNTY
WILL EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4111 10527 4115 10519 4109 10506 4100 10519
      4100 10527
TIME...MOT...LOC 2056Z 308DEG 6KT 4101 10514 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:11 PM MDT, 46 minutes earlier.

Area forecast discussion, Aug 17, 1:11 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
111 PM MDT Fri Aug 17 2018

.SHORT TERM...(This evening through Sunday Night)
Issued at 107 PM MDT Fri Aug 17 2018

Tonight...Expecting isolated to widely scattered thunderstorms
through early evening mainly along and east of I-25. With CAPES from
1000 to 2000 J/kg and some weak shear, we may see a few strong to
severe thunderstorms develop before storms dissipate by late evening.

Saturday...Rather potent shortwave trough aloft moves over eastern
Wyoming in the afternoon, and with adequate low and mid level
moisture, we expect scattered showers and thunderstorms to form in
the morning and continue in the afternoon. A few strong to severe
storms possible with expected shear and instability. Cooler
temperatures with more cloud cover and precipitation.

Saturday night...Even in the wake of the cold front, we expect
scattered showers and a few thunderstorms as the atmosphere nears
saturation under cyclonic flow aloft.

Sunday...Autumnal like day in the wake of the cold front with
scattered showers and a few thunderstorms in the moist cyclonic flow
aloft. Maximum temperatures only in the mid 60s to near 70 degrees.
Breezy as well based on low and mid level gradients.

.LONG TERM...(Monday through Friday)
Issued at 107 PM MDT Fri Aug 17 2018

Monday...Slow warming trend under northwest flow aloft and the day
looks dry with limited low and mid level moisture.

Tuesday...Flow aloft remains northwest. With adequate moisture,
expect isolated late day thunderstorms over and near the southern
mountains near the Colorado state line.

Wednesday...Although ridging aloft continues, it looks like enough
low and mid level moisture for at least isolated late day
thunderstorms over and near the mountains near the Colorado state
line.

Thursday...Drier westerly flow aloft develops, producing a day with
near zero chance of thunderstorms. Warmer temperatures expected with
less cloud cover and precipitation coverage.

Friday...Heights slowly decrease and flow turns west southwest as a
fast moving shortwave trough aloft moves eastward across Montana.
Mostly dry day except for a few thunderstorms over the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 107 PM MDT Fri Aug 17 2018

No changes made from the 12Z TAFs. Still looking like we could see
some afternoon thunderstorms around KCYS and KLAR in southeast
Wyoming as well as our southern Nebraska Panhandle airports. Most
convective activity looks to stay in Colorado today however...so
will only continue VCTS wording.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Fri Aug 17 2018

Minimal concerns as winds and humidities remain below critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 17, 6:43 AM MDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Fri Aug 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>113-181245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-
643 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms are possible over
the weekend and in the early half of the week.

.Spotter information statement...

Spotter activation will likely not be needed today.

WYZ114>119-181245-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
643 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms are possible this
afternoon. A couple storms may be strong to severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered showers and thunderstorms are possible over
the weekend and in the early half of the week.

.Spotter information statement...

Spotter activation may be needed later this afternoon.

In the hours before

Special weather statement, Aug 17, 1:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT FRI AUG 17 2018

WYZ116-117-172030-
South Laramie Range WY-South Laramie Range Foothills WY-
147 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 21 miles southeast of Laramie, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Albany
and southwestern Laramie Counties.

This includes Interstate 80 in Wyoming between mile markers 335 and
344.

LAT...LON 4112 10534 4118 10522 4100 10505 4100 10533
TIME...MOT...LOC 1946Z 339DEG 11KT 4110 10527

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:47 PM MDTSpecial Weather StatementCYSLaramie43 min
Aug 17, 3:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Aug 17, 4:08 PM MDTSpecial Weather StatementCYSPlatte52 min
Aug 17, 4:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
Aug 17, 4:52 PM MDTSpecial Weather StatementCYSGoshen53 min
Aug 17, 5:03 PM MDTSevere Thunderstorm WarningCYSPlatte42 min
Aug 17, 5:40 PM MDTSpecial Weather StatementCYSGoshen50 min
Aug 17, 5:51 PM MDTSevere Thunderstorm WarningCYSGoshen39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.